What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 7, 6:55 AM EST, 3 hours 10 minutes earlier.
Area forecast discussion, May 7, 6:55 AM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
755 AM EDT Sun May 7 2023
.UPDATE...
Issued at 725 AM EDT SUN MAY 7 2023
The steady state MCS appears to be on track to move into the JKL
CWA over the next couple of hours trucking southeast as it goes
with SPS level storms, so far. Have updated the forecast to fine
tune this timing in the grids as well as to incorporate the
latest obs and trends into the T/Td/Sky ones. These updates have
been sent to the NDFD and web servers.
&&
.SHORT TERM...(Today through Monday)
Issued at 505 AM EDT SUN MAY 7 2023
Key Messages:
1. A mesoscale convective system (MCS) is expected to drop across
eastern Kentucky today with widespread showers and thunderstorms.
2. Rainfall may be locally heavy today into Monday and isolated
high water issues cannot be ruled out under the more persistent
and robust activity.
3. Another MCS may impact eastern Kentucky tonight into Monday
morning, but its track will likely depend, at least in part, upon
the evolution of the prior MCS.
08Z sfc analysis shows deep low pressure off to the northwest of
Kentucky while its associated warm front is lifting into the state
from the southwest. This is just starting to bring in more
moisture and clouds for our area but much of the night has
featured clear skies. As a result, even with milder temperatures,
a ridge to valley temperature split set up for our eastern
counties. As such, readings currently vary from the lower 60s on
the ridges and for the southwest while temperatures in the low to
mid 50s are noted in the eastern valleys. Meanwhile, amid light
south winds, dewpoints have come up to the low and mid 50s most
places. Additional high clouds, mainly blown off storms to the
north and west, will overspread the JKL CWA through dawn and
likely prevent much in the way of river valley fog development.
The models are in relatively good agreement aloft concerning the
overall longwave pattern for the region through the short term
portion of the forecast. They all depict the ridging currently
poking into the Ohio Valley breaking down today and tonight in
the face of several mid level impulses cutting west to east
through the apex of this positive height anomaly. The first of
these passes to the northeast of the state by midday followed
quickly by another impinging on the JKL CWA by early Monday as the
5h pattern turns more zonal. The longwave transition will be
nearly complete by Monday evening thanks to another passing
impulse pushed through Kentucky on increasingly fast flow that
will begin to tilt toward northwest flow late in the period. While
the model spread on the height fields remains small, the subtle
differences in the energy impulses will be a challenge for the
lower resolution and blended model to capture effectively. For
this reason, have leaned more heavily on the various CAMs
solutions through Monday for PoP and Wx details - in conjunction
with the NBM starting point.
Sensible weather will feature a brash introduction to a more
active pattern through the short term as an MCS is expected to
move through the area during the day. This storm cluster should be
able to take advantage of climbing and seasonably high PW air to
bring thunderstorms with times of heavy rain. In addition, there
may be enough instability in the area and an impressive cold pool
driving the leading storms for some strong wind gusts to result.
For this reason the area is contained in a Marginal Risk for
severe weather from SPC today with damaging wind gusts the main
threat. Confidence is fairly high for the development of these
storms passing northwest to southeast during the midday hours.
Despite the incoming storms temperatures are expected to reach
near 80 degrees in the south ahead of the rain and rebound into
the mid and upper 70s north - post activity. After a lull in
activity into the evening, the next impulse will likely develop
another MCS to possibly affect the area later in the night. This
one is more subject to how the initial one affects the area and
any boundaries it left behind. Accordingly, confidence in the
timing and overall impacts are lower. Regardless, the temperatures
will continue mild tonight and mostly uniform. Then the storm
chances continue on Monday with another MCS or two possibly
affecting this part of the state with confidence in any details
very low on account of the uncertain evolution, but the
ingredients are there with some of the CAMs showing support. The
additional clouds and pcpn around on Monday should work to keep
temperatures a bit cooler than today with highs generally in the
mid 70s - lower should convection linger over the area for a good
portion of the day or higher if the focus of this round of storms
stays mostly out of the area. Relatively high flash flood guidance
and foliage out in full should limit the stream response to heavy
rain, but places that see repeated storms today into Monday could
certainly face high water situations. For this reason will
continue to highlight this threat in the HWO and also via social
media posts.
The main adjustments to the NBM starting point were to better
capture the timing of at least this first MCS today and impart
more uncertainty tonight and Monday via the CAMs ideas. As for T
and Td - the guidance from the NBM was reasonable through the
period.
.LONG TERM...(Monday night through Saturday)
Issued at 355 AM EDT SUN MAY 7 2023
The upper level pattern will feature primarily quasi-zonal flow at
the start, as broad troughing is in place across Nova Scotia and
through New England, while a suppressed ridge in the Southern Gulf.
Further upstream, a series of shortwaves encompass the Northern
Plains and Pacific Northwest, with futher ripples within the mean
flow. At the surface, a weakening low will be meandering through
the Ohio Valley with a trailing cold front arcing southwest and
approaching from out of the Mid Mississippi Valley. Guidance has
generally trended a bit quicker with the progression of the low
and associate boundary, with passage by the afternoon Tuesday.
CAMs also vary Monday night into Tuesday, but generally depict
much lower chances than the blend- likely a cause of the much
higher resolution but also tied with the delayed bias associated
with the NBM. As such, have largely dialed back PoPs to the likely
category (60-70%) with a decreasing trend after 12z Tuesday with
the passing frontal boundary. If trends hold, a case for even
lower PoPs (quicker decrease) could be made but found this to be
the best compromise for now.
Upon fropa, weak CAA into Wednesday will allow for cooler
temperatures, around seasonable norms for the day. An upper ridge
and associated surface high will also slide into the Great Lakes,
allowing for dry conditions through Thursday morning. A deep 5H West
Coast trough then takes shape, as high pressure breaks east late
week. Return flow will place us under the influence of WAA and
isentropic upglide could induce the opportunity for low end
precipitation chances Thursday afternoon. The ECMWF/EPS are the most
bullish with this idea, while the strength of the ridge keeps things
dry in other data. Have compromised with slight chance
showers/storms in the southern half of the CWA, with better
opportunity of mainly diurnally driven convection within the warm
sector Friday into the weekend.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
ISSUED AT 755 AM EDT SUN MAY 7 2023
VFR conditions will prevail as late as 15Z for the TAF sites, as
a warm front lifts into our region. A large cluster of showers
and storms, dropping from northwest to southeast along that front,
will arrive into the aviation forecast area just after 13Z and
then move across it through early afternoon hours. VCTS has been
included in the TAFs for several hours, generally between 14 and
20Z with the convective activity. Besides the threat for
lightning, this area of convection will likely bring at least
brief periods of sub-VFR CIGs and/or VIS in the strongest
activity. Additionally, the storms could be preceded and attended
by strong and erratic wind gusts. Otherwise, light and variable
winds initially pick up from the south to southwest on this
morning at around 10 kts with gusts pushing 20 kts at times, even
outside of any storms. The winds tail off a bit later this evening
with another round of storms possible along with their ancillary
affect on the terminals during the early morning hours of Monday,
though confidence is lower in the timing and extent of this next
round of convection.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...GREIF
SHORT TERM...GREIF
LONG TERM...BB
AVIATION...GREIF
Hazardous weather outlook, May 7, 2:40 AM EST, 7 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
340 AM EDT Sun May 7 2023
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-080745-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City,
Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
340 AM EDT Sun May 7 2023
This Hazardous Weather Outlook is for a portion of eastern Kentucky.
.DAY ONE...Today and tonight.
Thunderstorms are expected today with a potential for heavy rain. A
few of the thunderstorms could become strong to severe with damaging
wind gusts the main threat.
There is also a chance of thunderstorms tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms are expected at times from Monday through Tuesday
evening. Heavy rain may accompany the thunderstorms.
A few strong to possibly severe storms are possible Monday. The
primary threats with any stronger storms will be damaging wind gusts
and hail.
Thunderstorms are also possible late Thursday into next weekend,
primarily during the afternoon and evening hours.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any instances of high water or
severe weather today and Monday.
GREIF/BB
In the hours before
Special weather statement, May 7, 8:53 AM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service JACKSON KY
953 AM EDT Sun May 7 2023
KYZ044-050>052-071445-
Rowan KY-Montgomery KY-Bath KY-Fleming KY-
953 AM EDT Sun May 7 2023
...Strong thunderstorms will impact portions of Montgomery, Bath,
central Fleming and west central Rowan Counties through 1045 AM
EDT...
At 953 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sherburne to near Sharpsburg to near
Paris. Movement was southeast at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Sharpsburg, Sherburne and Bethel around 1000 AM EDT.
Pebble and Judy around 1005 AM EDT.
Oakley, Flat Creek, Stoops and Odessa around 1010 AM EDT.
Other locations in the path of these storms include Grange City,
Hillsboro, Wyoming, Reynoldsville, Owingsville, Ringos Mills,
Stepstone, Sideview, Bourbon Furnace, Wades Mill, Kendall Springs,
Preston, Grassy Lick, Crooks, Craigs, Slate Valley, Moore's Ferry,
Peeled Oak, Mount Sterling, Marshall, Prewitt, Olympia, Klondike,
Sharkey, Ramey, Peasticks, Olympia Springs, Hilda, Polksville,
Freestone, Farmers and Ewington.
THIS INCLUDES Interstate 64 in eastern Kentucky between mile markers
105 and 141.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3822 8339 3805 8363 3793 8395 3794 8397
3811 8408 3813 8407 3817 8399 3830 8385
3834 8384 3834 8386 3836 8388 3835 8390
3838 8387
TIME...MOT...LOC 1353Z 293DEG 26KT 3832 8386 3821 8402 3813 8429
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
VORSTSpecial weather statement, May 7, 9:41 AM EST, 24 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1041 AM EDT Sun May 7 2023
KYZ044-050>052-058>060-104-106-108-111-071515-
Rowan KY-Montgomery KY-Elliott KY-Menifee KY-Lee KY-Estill KY-
Morgan KY-Bath KY-Fleming KY-Powell KY-Wolfe KY-
1041 AM EDT Sun May 7 2023
...Strong thunderstorms will impact portions of Powell, Montgomery,
northwestern Morgan, Bath, Estill, Menifee, north central Lee,
southern Fleming, southern Rowan, northwestern Wolfe and southwestern
Elliott Counties through 1115 AM EDT...
At 1041 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Reynoldsville to Klondike to 7 miles southeast
of Nicholasville. Movement was east at 45 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Mount Sterling, Owingsville, Levee, Prewitt, Klondike,
Reynoldsville, Kendall Springs, Wades Mill, Odessa and Flat Creek
around 1045 AM EDT.
Marshall, Camargo, Peasticks, Craigs, Slate Valley, Bourbon
Furnace, Coons Station, Upper Spencer, Olympia and Lower Spencer
around 1050 AM EDT.
Jeffersonville, Polksville, Lucky Stop, Moore's Ferry, Bean, Oggs
Station, Hope, Walkers Crossing, Olympia Springs and Peeled Oak
around 1055 AM EDT.
Salt Lick, Midland, Cedar Groves, Clay Lick, Means, Farmers, Ramey
and Young Springs around 1100 AM EDT.
Other locations in the path of these storms include Campsites in the
Indian Creek area of the Daniel Boone National Forrest, Rothwell,
Cornwell, Cogswell, Freestone, Bluestone, Fagan, Tabor, Yale,
Haystack, Morehead, Frenchburg, Fox, Zilpo, Palmer, Brandy, Iron
Mound, Clearfield, Ratlitt, Bangor, Irvine, Ravenna, Wellington,
Wiseman Crossing Station, Pelfrey, Hargett, Lick Fork, Denniston,
Craney and Mariba.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Bert T. Combs Mountain Parkway between mile markers 13 and 41.
Interstate 64 in eastern Kentucky between mile markers 109 and 138.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3817 8299 3787 8331 3757 8402 3757 8409
3764 8413 3767 8409 3775 8408 3778 8411
3781 8408 3781 8412 3782 8407 3785 8406
3783 8400 3787 8403 3787 8402 3793 8397
3803 8403 3823 8379
TIME...MOT...LOC 1441Z 280DEG 38KT 3816 8382 3800 8400 3782 8446
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
VORST